Aa
A
A
Close
Avatar universal
ERCP Stent creates pain?
The GI doc believes that I have SOD type II. Two days ago, I went to California Pacific Medical Center for an ERCP with manometry because Kaiser does not do this procedure.  There were many attempts at cannulation without success because of a cranial diverticulum. What is a cranial diverticulum.  The diverticulum caused the papilla to "sink in"and they could not get at it.  This pouch is blocking the sphincter of oddi. The Dr. said that he's never seen an anatomy like mine. They placed a stent in the pancreatic duct.  I had a lot of pain after eating my first meal of soup yesterday and now I am afraid to eat more.  This is different from the pain I had previously.  Is this from the stent?  Is this pancreatitis?  I have to take dilauded for the pain and I don't want to keep doing that.  I'm a teacher and I had to leave work early yesterday and I am home today in pain.

The report also stated "There was vigorous peristalsis that could not be subdued with glucagon."  What does this mean?

Thanks for your help.

Cancel
7 Answers
Page 1 of 1
Avatar universal
Overall it means that the configuration of where you main pancreatic duct and the outlet of the bile duct come together is not in the 'general' configuration that docs are used to seeing. But there are millions of people with various configurations....................?

Think of the papilla as a small 'pouchy' outlet with a hole in the middle where the duct would be found. Evidently there was a 'outward' pouch (diverticulum) close to the papilla and when they tried to enter to papilla/duct, the diverticulum somehow interferred.

Stents can cause discomfort - in some it's like a jabbing pain and you need to change position. For others, they just feel a bit 'stuffed' at that point.

The vigorous peristalsis means some portion of your anatomy was 'spasming' a lot. Evidently they couldn't stop the spasms ('milking movements' that would normally move food though the GI tract).

If the pain was severe, you need to contact your doc.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
What did you find out about your pain? What happened?  I just had two stints inserted -one in common bile duct and another in pancreas.  i have been in intense pain for the past two days. Wondering what you found out.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi all.  I just had ERCP on 3/2/09 where a blockage was cleared from the common bile duct and stent was placed.  I was discharged from the hospital 30 minutes after procedure and found myself nauseous (with some vomiting) and in severe pain throughout the day and into following day. I find that any position other than flat on my back is uncomfortable.  The discomfort is calming down w/ each day.  How long does this last?  Doc's office did not return my call and initially they said I would feel no pain and be 'up and at it' same day.  huh?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
MissDiva, it's going to be very hard for any one to tell you how long the discomfort will last. Some people find the initial pain tamps down in a day or so, but a longer lasting discomfort can remain, especially when a person moves. It's very dependent on what the configuration on your bile duct is. They're not all the same size and shape, unfortuantely. If possible, try to stay away from narcotic-based pain meds as they raise the interductal pressure and can cause more discomfort even with the presence of the stent.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
CalGal, thanks for the info. This is interesting because I take hydrocodone/APAP for chronic pain and informed my GI doc of my current dosage. He didn't say a thing about it. Thanks again for bringing this to my attention.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
p.s.  are you referring to the actual narcotic (hydrocodone et al.) or its side-kick, APAP (acetaminophen) raising the interductal pressure?  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The actual narcotic. It may or may not be a problem in your case, but just be careful.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources